Alert archive / Illinois / Heat Advisories in 2021

Heat Advisory 6, NWS Quad Cities, IA

August 12, 2021Hancock County, McDonough County, Illinois; Clark County, Scotland County, Missouri; Lee County, Iowa

NWS Quad Cities, IA issued this heat advisory at Aug 12, 2021, 2:57 AM CDT for Hancock County, McDonough County, Illinois; Clark County, Scotland County, Missouri; Lee County, Iowa. It took effect at Aug 12, 2021, 1:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Aug 12, 2021, 2:57 AM CDT (07:57 UTC)
In effect from
Aug 12, 2021, 1:00 PM CDT
Expired
Aug 12, 2021, 10:58 AM CDT
In force
Issued by
NWS Quad Cities, IA

Counties Lee County, IA, Hancock County, IL, McDonough County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 146 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3462 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

852 
WWUS73 KDVN 120757
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
257 AM CDT Thu Aug 12 2021

IAZ099-ILZ034-035-MOZ009-010-121600-
/O.NEW.KDVN.HT.Y.0006.210812T1800Z-210813T0000Z/
Lee-Hancock-McDonough-Scotland-Clark-
Including the cities of Fort Madison, Carthage, Macomb, Memphis, 
and Kahoka
257 AM CDT Thu Aug 12 2021

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING...

* WHAT...Heat index values of 100 to 105 expected.

* WHERE...In Missouri, Scotland and Clark Counties. In Iowa, Lee 
  County. In Illinois, Hancock and McDonough Counties.

* WHEN...From 1 PM this afternoon to 7 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

www.weather.gov/dvn
2 follow-up statements
893 
WWUS73 KDVN 121524
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
1024 AM CDT Thu Aug 12 2021

IAZ099-ILZ034-035-MOZ009-010-122330-
/O.CON.KDVN.HT.Y.0006.210812T1800Z-210813T0000Z/
Lee-Hancock-McDonough-Scotland-Clark-
Including the cities of Fort Madison, Carthage, Macomb, Memphis, 
and Kahoka
1024 AM CDT Thu Aug 12 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Heat index values of 100 to 105 expected. But if
  thunderstorms and clouds persist longer than expected, advisory
  criteria heat index values may not be reached and thus the 
  advisory may be cancelled early.

* WHERE...In Illinois, McDonough and Hancock Counties. In Iowa, 
  Lee County. In Missouri, Scotland and Clark Counties.

* WHEN...From 1 PM this afternoon to 7 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

12

www.weather.gov/dvn
355 
WWUS73 KDVN 121558
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
1058 AM CDT Thu Aug 12 2021

IAZ099-ILZ034-035-MOZ009-010-121700-
/O.CAN.KDVN.HT.Y.0006.210812T1800Z-210813T0000Z/
Lee-Hancock-McDonough-Scotland-Clark-
Including the cities of Fort Madison, Carthage, Macomb, Memphis, 
and Kahoka
1058 AM CDT Thu Aug 12 2021

...HEAT ADVISORY IS CANCELLED...

Storms continue to form along the Iowa and Missouri border, which
is resulting in potential flash flooding, but also is serving to
keep clouds and rain cooled air over the area. The heat advisory
has been cancelled, though it will be quite muggy. There may be a
period late this afternoon where the sun comes out, and a few
hours could still see very warm conditions.  

$$

www.weather.gov/dvn

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this heat advisory went out at Aug 12, 12:47 AM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 12, 12:47 AM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1247 AM CDT Thu Aug 12 2021

...AVIATION UPDATE...

.UPDATE...
Issued at 710 PM CDT Wed Aug 11 2021

Heat index values continue to fall below headline criteria and
heat advisory has expired.

Meanwhile, weak low level lapse rates and lack of decent
convergence has kept convection confined to north of Hwy 30 and
more isolated than earlier thought. The storms also continue to
weaken. However, the CAM's wants to develop numerous thunderstorms
south of I-80 towards midnight and into the early morning hours.
This occurs as the LLJ intensifies overnight similar to what
happened last night. We will continue to monitor convective
trends. Some locations may be vulnerable to flash flooding where
heavy rains fell last night.

&&

.SYNOPSIS...
Issued at 340 PM CDT Wed Aug 11 2021

Another extremely unstable airmass with SBCAPE 6000-7000 J/kg and
shear stronger than yesterday. A cold front was entering our far
nw cwa and thunderstorms were rapidly firing in ne IA along the
front. Several supercells were occurring in central WI where the
shear was even stronger. Another day with heat index values of 100+.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 340 PM CDT Wed Aug 11 2021

Tonight: The front will get hung up in our far nw cwa keeping the
cwa in the very warm/unstable airmass. CAM's suggest a bkn-solid
line of thunderstorms, some severe with damaging wind 70+ mph,
will slide southeast/south across the entire cwa as the evening
progresses. These storms will be thriving on the extreme CAPE.
These storms will also have frequent lightning and torrential
rainfall with PWAT's of 2 inches.

Thursday: The front will get a push southward to about I-80 by
late afternoon, in response to a deepening trough in the upper
Midwest, and deep closed low near Hudson Bay. There will be at
least scattered thunderstorms developing again in the heat of the
afternoon along and south of the front. There may be a lull in the
action for a time in the morning but this is not a guarantee.
Highs south of the front will be in the upper 80s to lower 90s
with dewpoints in the mid 70s, while to the north it will be
somewhat less humid with a northwest wind. As of now, heat index
values may touch 100 but this will depend on cloud trends. I have
less confidence on heat headlines compared to the past couple of
days. Will pass concerns to the next shifts.

As of now, SPC has a marginal risk for severe storms ahead of the
cold front, with a slight risk in our far south.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 340 PM CDT Wed Aug 11 2021

Thursday Night...Uncertainties going into the night period with
lingering convection and associated debris, and the frontal
placement itself. But SR-ensembles suggest it bi-secting the CWA
from southwest-to-northeast or a bit southeast of that orientation
Thu evening. Built up or lingering CAPEs of 2000-4000 J/Kg possible,
shear profiles along the front of 30 to 40 KTs under broad cyclonic
troffiness aloft still would support some strong to severe storms
along the front Through at least mid evening, before a southward
adjustment and decrease in intensity occurs into the early Friday
morning hours. Maybe a lingering heavy rain and isolated flash flood
threat in the south later Thu night, especially if the projected
lingering PWAT's of 2 inches plus pooled to lee of the LLVL boundary
are correct.

Friday through Sunday...The blend lingers POPs in the southern CWA
through Friday morning, but mean southward frontal push and sfc
ridge arrival on newer model runs suggest most of the day will be
dry. More seasonable highs in the low to mid 80s, with dry down-
mixed sfc DPTs in the low 60s to 50s, will make for a fine
refreshing day. Friday night lows in the low 60s south to mid 50s
north. More of the same for the rest of the weekend as large GRT LKS
sfc high reigns acrs the region.

Monday through next Wednesday...Upper air/jet trends suggest semi
blocked mid CONUS pattern for a mainly dry and thermally moderating
regime into mid week with mid to upper 80s by Wed. Just a low chance
for instability and weak-perturbation driven isolated/sctrd showers
Wed afternoon that might not be worth mentioning at this point.
  ..12..

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
ISSUED AT 1238 AM CDT Thu Aug 12 2021

A frontal boundary continues to sag southward through KMLI and is
expected to washout before reaching KBRl. Showers and
thunderstorms are developing early this morning near KBRL and to
the east of KMLI. These storms will bring MVFR to possibly IFR
visibilities to KBRL over the next 3 hours before the storms shift
eastward. At this time, I do not expect showers or storms to
impact the other TAF sites overnight.

After 12 UTC, expect winds to switch back to the south or
southeasterly ahead of anther cold front that move across the TAF
sites in the 18 to 00 UTC time range. A prob 30 group was added at
KBRL and KMLI for thunderstorm potential along and ahead of the
front. Currently have lower confidence at KCID and KDBQ.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Haase
SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...12
AVIATION...Cousins
Hazardous weather outlook, Aug 11, 7:30 PM CDT, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
730 PM CDT Wed Aug 11 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-130030-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
730 PM CDT Wed Aug 11 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Numerous thunderstorms are expected south of Interstate 80 after
midnight. The main threats are gusty winds, frequent lightning and
torrential rainfall. Flash flooding is possible where heavier rain
fell recently.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Severe storms are possible Thursday afternoon and evening ahead of
a cold front, mainly south of a line from Stockton, Illinois to
Belle Plaine, Iowa where the Storm Prediction Center has a
Marginal Risk. There is a slight risk south of Highway 34. The
main severe weather threat will be damaging winds. Heavy rainfall
and frequent lightning will also be possible.

Very warm and humid conditions will linger through Thursday along
and south of Highway 30, where heat index readings near 100 are
possible in the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight.

Haase

In the hours before

Special weather statement, Aug 12, 2:09 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
209 AM CDT Thu Aug 12 2021

IAZ088-089-099-ILZ025-034-120730-
Henderson IL-Hancock IL-Henry IA-Des Moines IA-Lee IA-
209 AM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of north central
Hancock, southwestern Henderson, southeastern Henry, southern Des
Moines and northern Lee Counties through 230 AM CDT...

At 207 AM CDT, Doppler radar was tracking a strong thunderstorm over
St. Paul, or 11 miles northwest of Fort Madison, moving east at 40
mph.

HAZARD...Winds in excess of 40 mph, torrential rainfall and pea size
         hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  West Point around 210 AM CDT.
  Lowell around 215 AM CDT.
  Danville and Middletown around 225 AM CDT.
  Burlington around 335 AM CDT.

Other locations in the path of this storm include West Burlington and
Iowa Army Ammunition Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4065 9160 4083 9162 4089 9100 4060 9100
TIME...MOT...LOC 0707Z 266DEG 35KT 4074 9151

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Sheets
Special weather statement, Aug 12, 2:39 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
239 AM CDT Thu Aug 12 2021

IAZ089-099-ILZ025-026-034-035-120815-
Warren IL-Henderson IL-McDonough IL-Hancock IL-Des Moines IA-Lee IA-
239 AM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northeastern
Hancock, southern Henderson, southwestern Warren, northwestern
McDonough, south central Des Moines and northeastern Lee Counties
through 315 AM CDT...

At 237 AM CDT, Doppler radar was tracking a strong thunderstorm over
Carman, or near Burlington, moving east at 45 mph.

HAZARD...Winds in excess of 30 mph, torrential rainfall and pea size
         hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Stronghurst around 250 AM CDT.
  Raritan around 255 AM CDT.

Other locations in the path of this storm include Roseville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4059 9122 4083 9124 4085 9060 4056 9061
TIME...MOT...LOC 0737Z 270DEG 40KT 4073 9108

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Sheets
Special weather statement, Aug 12, 2:43 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
243 AM CDT Thu Aug 12 2021

ILZ017-018-120815-
Bureau IL-Putnam IL-
243 AM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of Putnam and south
central Bureau Counties through 315 AM CDT...

At 241 AM CDT, Doppler radar was tracking a strong thunderstorm near
McNabb, or 9 miles southeast of Hennepin, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph, torrential rainfall and pea size
         hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  McNabb around 245 AM CDT.
  Hennepin and Granville around 255 AM CDT.

This includes Interstate 180 between mile markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4110 8936 4112 8934 4115 8933 4115 8958
      4128 8959 4131 8916 4111 8916
TIME...MOT...LOC 0741Z 256DEG 41KT 4114 8925

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Sheets

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:34 PM CDTSpecial Weather StatementDVNBureau26 min
Aug 12, 2:39 AM CDTSpecial Weather StatementDVNHenderson36 min
Aug 12, 2:43 AM CDTSpecial Weather StatementDVNPutnam32 min
Aug 12, 2:59 AM CDTSpecial Weather StatementDVNHenderson, Warren31 min
Aug 12, 9:54 AM CDTSpecial Weather StatementDVNHancock, Henderson, McDonough96 min
Aug 12, 11:10 AM CDTSpecial Weather StatementDVNPutnam35 min
Aug 12, 11:29 AM CDTSpecial Weather StatementDVNHancock, McDonough91 min
Aug 12, 12:44 PM CDTFlash Flood WatchDVNHancock, Henderson, McDonough, Warren8 hr
Aug 12, 12:55 PM CDTSpecial Weather StatementDVNHancock, McDonough95 min
Aug 12, 1:39 PM CDTRiver Flood WatchDVNHancock, McDonough8 hr
Aug 12, 8:35 AM CDTSpecial Weather StatementDVNScotland25 min
Aug 12, 10:32 AM CDTFlash Flood WarningDVNClark, Scotland6 hr
Aug 12, 2:29 PM CDTFlash Flood WarningDVNScotland4 hr
Aug 12, 2:09 AM CDTSpecial Weather StatementDVNLee21 min
Aug 12, 7:24 AM CDTSpecial Weather StatementDVNVan Buren36 min
Aug 12, 7:26 AM CDTSevere Thunderstorm WarningDVNVan Buren33 min
Aug 12, 9:10 AM CDTSpecial Weather StatementDVNVan Buren50 min
Aug 12, 9:23 AM CDTFlash Flood WarningDVNVan Buren4 hr

Nearby

Heat Advisories in Illinois, 2021Heat Advisories in Missouri, 2021Heat Advisories in Iowa, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.